Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 164, NWS Des Moines, IA

June 24, 2005Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2005, 9:44 PM CDT for Pocahontas County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 9:44 PM CDT (02:44 UTC)
Expired
Jun 24, 2005, 10:35 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2829 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.7
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 250244
SVRDMX
IAC151-250330-
/O.NEW.KDMX.SV.W.0164.050625T0244Z-050625T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
944 PM CDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA.

* UNTIL 1030 PM CDT.

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF LAURENS...OR 30 MILES SOUTHEAST OF SPENCER...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF LAURENS BY 955 PM CDT.
  NEAR HAVELOCK BY 1010 PM CDT.
  NEAR POCAHONTAS BY 1015 PM CDT.   
  NEAR PLOVER BY 1025 PM CDT.
  NEAR ROLFE BY 1030 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4291 9491 4267 9492 4267 9446 4291 9446

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 250302
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 PM CDT FRI JUN 24 2005

IAC151-250330-
/O.CON.KDMX.SV.W.0164.000000T0000Z-050625T0330Z/
POCAHONTAS IA-
1001 PM CDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NOPTHERN POCAHONTAS 
COUNTY UNTIL 1030 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES WEST OF POCAHONTAS...OR 34 MILES SOUTHEAST
OF SPENCER...AND MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR POCAHONTAS BY 1020 PM CDT.
  6 MILES WEST OF GILMORE CITY BY 1030 PM CDT.

THE LOCATION OF POCAHONTAS MUNICIPAL AIRPORT IS ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.

LAT...LON 4291 9491 4267 9492 4267 9446 4291 9446

$$

KINNEY
000 
WWUS53 KDMX 250335
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT FRI JUN 24 2005

IAC151-250345-
/O.EXP.KDMX.SV.W.0164.000000T0000Z-050625T0330Z/
POCAHONTAS IA-
1035 PM CDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POCAHONTAS COUNTY 
HAS BEEN ALLOWED TO EXPIRE...

AT 1030 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR IOWA.

LAT...LON 4291 9491 4267 9492 4267 9446 4291 9446

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:24 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 24, 3:24 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT FRI JUN 24 2005

.DISCUSSION...
SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL
THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO
REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN
SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED
IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM.
THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS
INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT
MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW
NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR
WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO.
THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N
TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE
INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO
IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO
DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE
IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET
LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT
UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO
INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT
ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE
RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE
TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES
THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL.
THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Jun 24, 3:19 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT FRI JUN 24 2005

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
319 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES
MOINES...TO TAMA LINE.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL
GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE
EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING
WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO.
OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO
OR THREE INCHES MAY FALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW
CHANCES OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY.

IAZ050-061-062-071>075-081>086-092>097-251100-
TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
319 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO
INDIANOLA...TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL
GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE
WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT
OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE
I-80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR.

MYERS

In the hours before

Special weather statement, Jun 24, 3:58 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT FRI JUN 24 2005

IAZ016>017-023>028-033>039-044>050-057>062-070>075-081>084-
092>094-250400-
ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WRIGHT-
358 PM CDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
518 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 41 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... JASPER...
MARSHALL... POLK... POWESHIEK...
STORY... TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN NORTHWEST IOWA

POCAHONTAS...

IN SOUTH CENTRAL IOWA

CLARKE... DECATUR... LUCAS...
MADISON... MAHASKA... MARION...
RINGGOLD... UNION... WARREN...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...
TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON...
BEDFORD...BOONE...CARROLL...CHARITON...CORNING...CRESTON...
DENISON...DES MOINES...EAGLE GROVE...FORT DODGE...GARNER...
GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER...
HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR...
NEWTON...OSCEOLA...OSKALOOSA...PARKERSBURG...POCAHONTAS...
ROCKWELL CITY...SAC CITY...TAMA...WATERLOO...WAVERLY...
WEBSTER CITY AND WINTERSET.

MYERS
Local storm report, Jun 24, 5:31 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 SW IOWA FALLS         42.47N 93.34W
06/24/2005  0.88 INCH        HARDIN             IA   LAW ENFORCEMENT

&&

GFORSTER
Local storm report, Jun 24, 7:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 W SCRANTON            42.02N 94.63W
06/24/2005  1.00 INCH        GREENE             IA   PUBLIC

&&

GFORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:24 PM CDTSevere Thunderstorm WarningDMXSac51 min
Jun 24, 10:30 PM CDTSevere Thunderstorm WarningDMXCalhoun45 min
Jun 25, 1:06 AM CDTFlash Flood WarningDMXWebster6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.